Things have not been going well. I am seriously struggling with treatment right now, and at least one thing is certain – I do not react well to being poisoned. The last cycle (5th) gifted me with acid reflux and heartburn from hell, vomiting, nausea, and severe diarrhea, much of which went on for over 10 days straight. Rather than having the 6th cycle last week, I was put on IV fluids for a week because serious dehydration. My last IV will be today, after seeing my pain management person. Then chemo on the 2nd of May. I’m not arguing against being pushed back anymore, particularly because I won’t even consider doing Neulasta again, that shit damn near killed me.
The pain is back, in huge red letters. Butt pain, back pain, sciatic pain, abdominal pain. I’m told the abdominal pain is a result of the chemo, nothing for it except to keep taking morphine, and whatever else in order to keep the morphine down. For most of my life, I’ve usually had very little in the medicine cabinet. The basics, toothpaste, deodorant, bandages, Ibuprofen, and little else. Now, I’ve accumulated so much crap to take, prescription and OTC, I don’t have room for it anywhere. Stuff to keep things down, stuff to plug parts up, stuff to loosen up bits, and on and on and on it goes. You’ll find yourself laughing with a scary edge when you figure out how much all this crap is battling against the rest, and you’re just hoping it all somehow works. I’ve found that standard doses of anything don’t tend to work when you’re in treatment. Well, they don’t work on me. I was recently prescribed Zofran (Ondansetron), and a word about it – it’s for nausea, and the tablets are supposed to be placed on your tongue to dissolve. Once again, I find myself wondering what the fuck people were thinking when they came up with this hideous crap. It’s exceedingly bitter, which I might have been able to handle, but in back of the bitter is this disgusting, fake strawberry cream flavour, and together it triggers a gag reflex. Not the best thing in an anti-nausea drug. You also can’t get the taste out of your mouth for love or money. So, if I need to take it, I lightly crush it, toss it in and wash it down. You aren’t supposed to do that, but it’s the only way I can get it to work.
The bottom line? Do whatever you have to do to deal with any side effects you’re experiencing. If you’re the quiet, doesn’t want to impose type of person, learn to talk your head off when it comes to side effects, there’s little point suffering in silence.
The other major obstacle I’ve been dealing with is a loss of appetite and the attempt to find food which tastes like food. During the latest diarrhea/vomiting phase, I dropped down to 92 lbs, which is seriously not good. I had no appetite, and couldn’t find anything I actually wanted to eat, most everything tasted like cardboard. This is not at all uncommon in those in treatment. When you lose the ability to discern tastes in many foods, you have to do some experimenting with foods and spices. Foods need to be spicy enough that they taste good, and not so spicy as to cause you even more trouble. Right now, for me, taco seasoning is working, along with refried beans, mild chiles, and ground beef. I hope it keeps working, else I’m going to disappear in front of my own eyes. Anyroad, making things a bit more spicy or eating somewhat pungent things (pickled veg, coleslaw, etc.) might help your appetite to wake up and gain a bit of ground. There are also at least a couple of ‘standby’ foods for most people – usually comfort foods which will stay stable in taste. One of mine is chocolate Malt O’ Meal. I have always loved that stuff, and still do. When I can’t get anything else down, I can manage the Malt O’ Meal. Cooking for yourself can be a bit tricky at this point, as the smell of cooking food can suddenly turn revolting. If your caregiver or others can do some cooking for you, so you have things you can simply heat up, that’s ideal.
Right about now in your treatment, when you find yourself struggling with side effects, and feeling more than half past dead, it’s really important to remember your caregiver, even when all you want to do is go collapse somewhere and sleep for a week. You need to remember that seeing you in such a state is tremendously difficult for them, and their feeling of helplessness and anger over that helplessness will seriously blossom at this point. Or, they might become quite depressed, which can be dangerous and needs to be addressed right away. It’s easy enough to understand the helplessness, those of us in treatment, we feel that way too as we have little to no control over what’s happening to us. It’s hard to acknowledge that though, on both sides, but it’s important to do.
I think that’s about all today, I have to be at pain clinic and infusion today. There might be a late start tomorrow.
ETA: I have been told that the Zofran oral dissolve does not normally taste so hideous. That would be the chemo messin’ about. Also, forgot yet another fun side-effect: my nails are peeling. Yes, this can happen, and you can lose nails, too. Taking Biotin in the hope it helps. Also, if you’re in treatment, and get to deal with diarrhea, your Doc probably won’t mention the Immodium Protocol, and yes, that’s a thing to make it actually stop, not a Ludlum title. ;) Ask, and someone will locate it and print it out for you. I have a print-out, but back home just now, going to collapse soon. Actually ate quite a bit today, so that’s a hurrah.